Scalpel Weekly News

Week of: July 07, 2014

IN THE NEWS


Acne Products May Cause Life-Threatening Allergy Symptoms

The FDA is warning that certain over-the-counter (OTC) topical acne products can cause rare but serious and potentially life-threatening allergic reactions or severe irritation. Consumers should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue. Consumers should also stop using the product if they develop hives or itching. Click title to continue reading...


 
MEDICAL ALERTS


Oncology Practice Pleads Guilty to Selling Unapproved Chemotherapy Drugs

Hematology and Oncology Center (HOC) of Somerset, Kentucky, has pleaded guilty to federal charges that the firm purchased and sold unapproved and improperly labeled chemotherapy drugs. HOC’s former office manager also pleaded guilty to assisting with these activities, which are violations of the Federal Food, Drug, and Cosmetic Act. The charges were brought by the U.S. Attorney’s Office for the Eastern District of Kentucky. Click title to continue reading...



FDA Recommends Not Using Lidocaine for Teething Pain; Possible Serious Harm

The FDA warned that prescription oral viscous lidocaine 2 percent solution should not be used to treat infants and children with teething pain. The FDA is requiring a new Boxed Warning, the FDA’s strongest warning, to be added to the drug label to highlight this information. Oral viscous lidocaine solution is not approved to treat teething pain, and use in infants and young children can cause serious harm, including death. Click title to continue reading...



One in Ten Deaths in Working-Age Adults Due to Excess Drinking

Excessive alcohol use accounts for one in ten deaths among working-age adults ages 20-64 years in the United States, according to a report from the CDC published recently in Preventing Chronic Disease. Click title to continue reading...


  CASE ALERTS


No Breach of Duty to Disclose Heart Drug Risks; Optical Neuropathy Injury

For about eight months, a cardiologist treated a woman for her heart problems. During the course of treatment, the cardiologist prescribed the woman Cordarone (amiodarone). After she started taking Cordarone, she noticed that her vision began to blur. The condition worsened, and she consulted a neuro-ophthalmologist, who believed her loss of sight was related to the Cordarone. Click title to continue reading...



Wrongful Conception Without Gross Negligence Limited To Malpractice Damages

A woman had not used birth control for several years, while having sexual intercourse two or three times a week, and did not get pregnant. After her divorce, she began taking birth control pills. At her annual gynecological physical, the 41-year-old woman requested permanent sterilization. Her OB/GYN attempted a sterilization procedure known as an Essure procedure which involved the implantation of a device in each fallopian tube that causes scarring and results in permanent blockage of the fallopian tubes. Click title to continue reading...



Insurer Cannot Cancel “Claims Made” Policy Knowing Potential for Malpractice Claim

A medical malpractice insurance company insured a doctor pursuant to a “claims made” policy. Under a “claims made” policy, coverage is only triggered when, during the policy period, an insured becomes aware of and notifies the insurer of either claims against the insured or occurrences that might give rise to such a claim. In a “claims made” policy, the notice is the event that invokes coverage under the policy. Clear notice of a claim or occurrence during the policy period is crucial, because allowing actual notice beyond the policy period would constitute an unbargained for expansion of coverage, gratis, resulting in the insurance company's exposure to a risk substantially broader than that expressly insured against in the policy. Click title to continue reading...